Citation: Ryan. "Accidental Overdose and EMS: An Experience with GHB & MDMA (Ecstasy) (exp18299)". Erowid.org. Jan 3, 2005. erowid.org/exp/18299
I am a paramedic in British Columbia, Canada. In the past six months I have personally witnessed two severe GHB overdoses. One of which resulted in death. I came across this page while trying to educate myself on the effects of GHB.
I work part time for a contract company that provides security and medical staff to raves and underground music festivals. Late this summer I was working the night shift at a large rave. By 2am I had already treated 5 patients for adverse reactions to what they thought was Ecstasy, but in fact was low grade meth.
At shortly after 2am a guy came up to my partner and me and asked what he could do for his girlfriend who had accidentally taken too much GHB. His girlfriend who was already on ecstasy had gotten thirsty and gulped down her friend's glass of 'water'. Unfortunately it was GHB and not water. From the sounds of it, it was a serious overdose. I told him that he either needed to take us to her or bring her to us. He refused saying that he didn't want to get her in trouble. I desribed to him the severe risks posed by GHB and exaggerated a bit in the hopes that would convince him. He finally agreed to bring her to us.
15 minutes went by and he hadn't returned. I grabbed a security guard and set out looking for him. Just as we left the tent I saw him wheeling her towards us in a wheelchair. She had been paralysed from the waist down years before.
As I approached them I saw she was in convulsions and was not breathing well. We quickly transferred her to our cot. Almost immediately she went into respiratory arrest. Her pulse was weak and she was cyanotic from lack of oxygen. We quickly hooked her up to oxygen and began to breathe for her. At first she was in and out of consciousness but she quickly became comatose. Unable to intubate her, we instead inserted a naso-pharyngeal airway (tube up the nose) and quickly transported her to the hospital. Due to the remote location of the rave she had to be driven a long way to a trauma center. She made it to the trauma center alive.
I was feeling quite good about things. After all it's not often you can say that your actions saved a life. My sense of pride was short-lived however. The next day I phoned a friend at the hospital where she had been taken and inquired about her progress. He informed me that she had died that morning of renal failure brought on by severe GHB poisoning. I am told that this type of complication is rare and that her previous medical condition was likely involved in some way.
However, as I read thru stories I was shocked to see how few people called 911 when they recognized an overdose. Many don't call for fear of getting the authorities involved. I can tell you that paramedics don't give a damn about whether what you took was illegal or not. That's not our job. Our job is simply to provide advanced medical care to people who need it. While the girl in this story eventually died. She surely would have died sooner had her friends not involved us when they did.
My purpose in writing this is not to scare you about using GHB. I simply want to stress that if you are ever in doubt about the condition of a friend, please, please call 911. It can be the difference between life and death. I'd rather come to ten false overdose calls a day than have to look another boyfriend in the eye and tell him that everything is going to be okay when I know that it's not.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.